Funnel Cloud, Carroll
- When
- May 6, 8:57 PM CST
- Where
- Carroll County, 3.49 mi N of Manning
- Reported by
- Trained Spotter
- Coordinates
- 41.950, -95.080
Trained spotters reported a funnel cloud southwest of Halbur. Time and location estimated by radar.
A quasi-linear convective system (QLCS) swept across Iowa late on May 6th and into the early morning hours of May 7th. The line was strongest in southern Iowa where the environment was more supportive of severe weather.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A quasi-linear convective system (QLCS) swept across Iowa late on May 6th and into the early morning hours of May 7th. The line was strongest in southern Iowa where the environment was more supportive of severe weather. Damaging winds and a few embedded tornadoes occurred as the line swept across the state.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 6, 5:42 PM CST, 3 hours 15 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 642 PM CDT Mon May 6 2024 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - Strong to severe storms sweep across Iowa this evening and overnight. Damaging wind and perhaps a few tornadoes are the primary hazards. Pockets of locally heavy rain are also possible. - Additional storm chances on Wednesday into Wednesday evening. && .DISCUSSION... Issued at 235 PM CDT Mon May 6 2024 Upcoming forecast dominated by negatively tilted system lifting through the region which eventually becomes a broad upper low across the northern Plains. Low level southeast flow has intensified today as moisture returns into the state with an extensive cellular cloud field across central and western Iowa. Meanwhile, dry line passing through the Plains is initiating strong to severe convection across Kansas up into South Dakota currently. Models indicate this development continues through the afternoon with a long line of storms approaching western Iowa by 00Z. Main considerations into this evening and overnight is the CAPE which remains in a relatively narrow corridor. As with previous discussion, the best CAPE profile remain in western and southern Iowa into tonight where moisture return is most robust. Eventually, the convection will outrun the best instability with the cold pool likely surging ahead of the main convection leading to a decrease in intensity as it heads east across Iowa. However, prior to that time, the storms will exist in a moderately unstable environments with MUCAPES of 1000-1500 J/KG along with bulk in excess of 45kts into tonight. Effective SRH values also remain greater than 200-300 m2/s2 across the southwest. Damaging wind gusts remain the greatest threat as the line accelerates east into Iowa along with the potential for a few tornadoes in the west and south where line surges are perpendicular to a WSW 0-3KM shear vector. At this time, the line appears to reach our west around 8-9pm and exits the east around 3-4 am. In addition, moisture transport remains rather robust on a strong low level jet with rainfall in the west half of Iowa generally around 1- 1.5" or so. This may lead to new or renewed river flooding. Much of Tuesday appears relatively quiet as subsidence builds in behind the departing line of convection. However, a few showers are possible by the afternoon in northern Iowa where weak forcing exists by afternoon ahead of a weak wave passing through the state. Focus then turns Wednesday into early Thursday as the upper low approaches Iowa with renewed forcing and an increasing threat for showers and a few storms near a weak surface low which passes through northern Iowa. Models output some moderate rainfall across northern Iowa during this time as the system tracks slowly east. Otherwise, cooler air arrives for later in the work week with northerly winds. One final upper system passes northeast of the state late Friday into Saturday helping to reinforce the cooler air into the state early in the weekend although warm advection returns by Sunday. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 639 PM CDT Mon May 6 2024 Overcast skies moving in from the west to sink to MVFR ahead of showers and storms that will impact all terminals through the night. Severe weather possible for especially KDSM and KOTM with gusty winds associated with the line of storms. Have adjusted times of TSRA period to when storms are expected to reach each site. IFR cigs to follow with some showers immediately behind the line, clearing to VFR after 12z. Gusty southeast winds to ease behind the line and become southwesterly. Winds gusts up to 25kts will return after 18z. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Cogil AVIATION...Jimenez
Hazardous Weather Outlook National Weather Service Des Moines IA 739 PM CDT Mon May 6 2024 IAZ023-024-033>036-044>049-057>061-070>075-081>086-092>097-080045- Pocahontas-Humboldt-Sac-Calhoun-Webster-Hamilton-Crawford-Carroll- Greene-Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Jasper- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 739 PM CDT Mon May 6 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A Tornado Watch is in effect for the area. Please visit the National Weather Service webstie at weather.gov/desmoines for additional information. There is also a slight risk for excessive rainfall, mainly over the western half of Iowa. Heavy rain could lead to new or renewed river flooding in some areas, or ponding of water in low lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances return to the forecast on Wednesday and Thursday. There may be a low threat of severe weather on Wednesday, but this will be better assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening into tonight, especially across the southwest half of Iowa. IAZ004>007-015>017-025>028-037>039-050-062-080045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Wright-Franklin-Butler-Bremer-Hardin-Grundy-Black Hawk-Tama- Poweshiek- 739 PM CDT Mon May 6 2024 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Tonight A line of thunderstorms will enter western Iowa this evening and move eastward across the state into the early overnight hours. There is a slight to enhanced risk for severe weather over the southwest half of the state, though the highest chances for severe weather are over southwest into southern Iowa. The primary severe weather threat is damaging wind gusts, but a few tornadoes are also possible. There is also a slight risk for excessive rainfall, mainly over the western half of Iowa. Heavy rain could lead to new or renewed river flooding in some areas, or ponding of water in low lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances return to the forecast on Wednesday and Thursday. There may be a low threat of severe weather on Wednesday, but this will be better assessed in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening into tonight, especially across the southwest half of Iowa.
The Des Moines radar (KDMX), 115 km away, was scanning. The volume nearest the first event began at 02:59 UTC.
5 thunderstorm wind, 5 tornado, 2 hail, 1 funnel cloud. Local standard time, as filed.
Trained spotters reported a funnel cloud southwest of Halbur. Time and location estimated by radar.
Personal weather station measured a 61 mph gust.
Personal weather station recorded 65 mph gust.
Emergency Manager reported nickel sized hail at the intersection of Highway 44 and Swift Ave.
Trained spotter reported nickel sized hail west of Coon Rapids. Location estimated by radar.
Large tree down along 3rd St. Report relayed by WHO TV and time estimated by radar.
Clarke County EMA identified a path of damage to the south of Osceola from a QLCS tornado. This tornado began just south of Freedom Street and west of 200th Avenue. The tornado damaged an outbuilding at a farmstead along Freedom Street continued northeast crossing Interstate 35 where a lake separates the north and south bound lanes. The tornado uprooted several trees along 220th Avenue and damaged a couple different acreages along Highway 69 south of Osceola. One last house was damaged along Country Club Road with portions of the roof removed. The tornado lifted not long afterwards.
This path was relayed by the Clarke County EMA with the tornado starting southwest of Woodburn just west of 310th Avenue. The tornado produced mainly tree damage southwest of Woodburn. Upon entering Woodburn near the intersection of Maple Street and Sigler Street, the tornado began producing damage to trees. The front wall of an older business in town collapsed although the building was in some disrepair. Additional tree and minor home damage occurred near the intersection of Walnut and Sherman Streets. More tree and powerline damage was noted along Smith Street on the east side of town before the tornado exited Woodburn. One final farmstead had outbuilding damage and tree branches downed before the tornado lifted.
Posts on social media indicated damage to the south and east of Ackworth. Damage began near the intersection of 168th Avenue and Kennedy Street where an outbuilding was compromised. The tornado then remained in open fields for much of the remainder of the path but did damage trees at the intersection of Highway 92 and S23 before dissipating.
Numerous posts on social media regarding damage on the east side of Prairie City. A very brief tornado occurred here with damage mostly to trees although a few garages sustained minor damage. The tornado lifted shortly after leaving town.
The emergency manager had a path of damage across central Marion County to the southeast of Knoxville. The tornado remained mostly in rural fields with damage occurring at a couple of farmsteads, mainly to trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2024Every state in 2024This day in weather historyThe tornado archive for Iowa, 2024Warnings in Iowa, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182909, 1182910, 1182913, 1182914, 1182915, 1182920, 1170121, 1170122, 1170123, 1170124, 1170125, 1182926, 1182927.